Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 3:28 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 3:28 PM MDT (21:28 UTC)
- Expired
- Jul 27, 2017, 4:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243
WUUS55 KCYS 272128
SVRCYS
NEC013-045-272200-
/O.NEW.KCYS.SV.W.0067.170727T2128Z-170727T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
328 PM MDT THU JUL 27 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Box Butte County in the Panhandle of Nebraska...
Southern Dawes County in the Panhandle of Nebraska...
* Until 400 PM MDT
* At 328 PM MDT, a severe thunderstorm was located 8 miles east of
Crawford, or 17 miles southwest of Chadron, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Box Butte and southern Dawes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4266 10341 4278 10323 4255 10287 4240 10327
TIME...MOT...LOC 2128Z 317DEG 21KT 4267 10326
HAIL...1.25IN
WIND...60MPH
$$
Levin2 follow-up statements
122
WWUS55 KCYS 272146
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
346 PM MDT THU JUL 27 2017
NEC013-045-272200-
/O.CON.KCYS.SV.W.0067.000000T0000Z-170727T2200Z/
Box Butte NE-Dawes NE-
346 PM MDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN BOX BUTTE AND SOUTHERN DAWES COUNTIES...
At 345 PM MDT, a severe thunderstorm was located 9 miles north of Box
Butte Campground, or 18 miles southwest of Chadron, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Box Butte and southern Dawes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4266 10341 4269 10314 4255 10287 4240 10327
TIME...MOT...LOC 2145Z 317DEG 21KT 4259 10316
HAIL...1.00IN
WIND...60MPH
$$
Levin136
WWUS55 KCYS 272158
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
358 PM MDT THU JUL 27 2017
NEC013-045-272207-
/O.EXP.KCYS.SV.W.0067.000000T0000Z-170727T2200Z/
Box Butte NE-Dawes NE-
358 PM MDT THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX BUTTE AND
SOUTHERN DAWES COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4266 10341 4269 10314 4255 10287 4240 10327
TIME...MOT...LOC 2157Z 317DEG 21KT 4255 10311
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:04 AM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 11:04 AM MDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1104 AM MDT Thu Jul 27 2017 .UPDATE... Issued at 1054 AM MDT Thu Jul 27 2017 A threat for severe thunderstorms will exist later today for areas along/east of the Laramie Range in southeast WY. Low-level stratus has cleared, allowing for strong surface heating within an already moist/unstable air mass characterized by dew points in the 60s for many areas. The latest SPC Mesoscale Analysis shows CAPE values of 1500 J/kg along the I-25 corridor as of 16z, and this may increase further with forecast soundings showing some cooling around 500 mb over the next few hours. Mean H5-H3 flow around 30-40 knots should yield sufficient shear for hail-producing supercells. Low LCL hgts and low-level veering may present a non-zero risk for a tornado as well. We went ahead and added mention of severe thunderstorms with the recent upgrade to SLGT Risk from SPC. && .SHORT TERM...(Today through Friday) Issued at 330 AM MDT Thu Jul 27 2017 The potential exists for some strong to severe storms over the next two days, especially for areas along and east of the Laramie Range. A moist airmass will remain in place across the CWA with PW values from 0.75 inches (west) to between 1.0-1.25 inches (east). Today is the second day after the fropa, and with better warming compared to yesterday, good instability will develop by this aftn over the. plains of southeast WY. With dewpoints of 55-60F, both the GFS and NAM show CAPE values rising to 1250-1500 J/kg. Instability drops off quickly across the far eastern zones. Bulk shear increases to around 40 kts by late aftn as a shortwave trough moves into western WY and westerly winds aloft come up. The strongest winds aloft and shear will exist over Converse/Niobrara counties from 21-00Z where the NCAR Ensembles have the solid area of higher updraft helicities. Thus, could definitely see some rotating storms over the plains of southeast WY, and with the marginal risk from SPC, went ahead and added small hail and gusty winds. While brief heavy rain will be possible due to the high PW values, current thinking is that the stronger steering flow should limit flash flood threat overall. Kept 20-40 percent PoPs going into the late evening and early night over Converse/Niobrara counties and the northern Panhandle as the shortwave moves into northeast WY. The pattern on Friday will be similar to today, with temps rising another 5 degrees or so. The risk of stronger storms will extend eastward into the western Nebraska Panhandle with CAPE values up to around 1500-1750 J/kg off the NAM. Southeast sfc winds veering to northwest aloft will produce decent deep layer shear. The threat of storms to the west of the Laramie Range will generally be less than the last few days. .LONG TERM...(Friday night through Wednesday) Issued at 330 AM MDT Thu Jul 27 2017 Models continue to be in relatively good agreement with the synoptic pattern through early next week. Similar to previous guidance, the upper level high over the southern Great Plains will weaken late in the weekend and will restrengthen over the Great Basin next week. Jet level flow will remain about 60kts with middle level shortwave features moving overhead. Will see remnant convection continue Friday night as a shortwave trough moves overhead, with another round anticipated on Saturday as additional midlevel energy and a sfc boundary move across the region. PW's will remain quite high between 1 to 1.5" through this time, so still think there is potential for heavy rains and flooding. We begin the transition to more northwest flow with drier air filtering in from the northwest on Sunday. The threat for locally heavy rain on Sunday should be more focused along upslope favored locations in the mountains and near the Colorado border. Monday through Wednesday will feature continued chances for showers and afternoon thunderstorms due to shortwaves moving overhead in NW flow, with the threat for heavy rain on Monday less due to lower PW in place. This will be short-lived though as higher moisture looks to return to the CWA on Tuesday and Wednesday in deep upslope flow. Temperatures on the whole will be around normal for this time of year. && .AVIATION...(For the 18Z TAFS through Friday morning) Another round of showers and thunderstorms are expected this afternoon and evening across most of southeast Wyoming, including KLAR and KCYS and terminals across the far western Nebraska panhandle. Any remnant low CIGS from earlier this morning will continue to lift into this afternoon with VFR conditions expected. Showers and thunderstorms will develop shortly over the mountains of southeast Wyoming and gradually move east/southeast into this evening. Brief IFR CIGS and VIS are possible with these thunderstorms along with strong gusty winds. This activity may not impact most of the western Nebraska terminals until later this evening and into tonight. && .FIRE WEATHER... Issued at 330 AM MDT Thu Jul 27 2017 Minimal fire weather concerns through Friday. Minimum afternoon humidity values will remain mostly above 25 percent and winds will be relatively light. Scattered thunderstorms will be possible during the afternoon and evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...CLH SHORT TERM...ZF LONG TERM...RJM AVIATION...TJT FIRE WEATHER...ZF
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Thu Jul 27 2017 WYZ101>119-281000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog and drizzle will occur this morning along the southern Laramie Range and areas east into the Nebraska Panhandle. This includes the I-80 and US-287 corridors. Visibility may be reduced to less than one mile in spots. For later today, isolated to scattered showers and thunderstorms will develop over the high country this afternoon and will move east across the plains through the late afternoon and evening. Some of the storms may produce brief heavy rain, small hail, and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-281000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Patchy fog will occur this morning mainly in the southern Nebraska Panhandle. Isolated to scattered showers and thunderstorms are then expected to move into the Panhandle from Wyoming this evening. Some of the storms may produce brief heavy rain and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 27, 2:40 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Cheyenne WY 240 PM MDT THU JUL 27 2017 NEZ002-095-272130- Dawes NE-North Sioux NE- 240 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 330 PM MDT... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Whitney Lake, or 24 miles west of Chadron, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4281 10363 4295 10348 4282 10301 4256 10326 TIME...MOT...LOC 2040Z 305DEG 16KT 4285 10348 Levin
Special weather statement, Jul 27, 3:06 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Cheyenne WY 306 PM MDT THU JUL 27 2017 WYZ102-272130- Niobrara County WY- 306 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL 330 PM MDT... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Dull Center, or 36 miles north of Lusk, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mule Creek Junction, Redbird and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4315 10489 4338 10479 4339 10415 4292 10430 TIME...MOT...LOC 2105Z 284DEG 22KT 4326 10472
Special weather statement, Jul 27, 3:16 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 316 PM MDT THU JUL 27 2017 WYZ107-108-272200- East Platte County WY-Goshen County WY- 316 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 400 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Grayrocks Reservoir, or 13 miles northeast of Wheatland, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Guernsey, Lingle, Fort Laramie, Yoder, Fort Laramie National Historic Site, Grayrocks Reservoir and Veteran. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4219 10491 4232 10484 4215 10414 4190 10427 TIME...MOT...LOC 2115Z 290DEG 29KT 4220 10478 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:40 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
| Jul 27, 2:59 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 31 min |
| Jul 27, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 33 min |
| Jul 27, 4:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 33 min |
| Jul 27, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 44 min |
| Jul 27, 4:47 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 28 min |
| Jul 27, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 5:14 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 31 min |
| Jul 27, 5:34 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 41 min |
| Jul 27, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.